Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS St. Louis, MO

July 21, 2020Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 8:53 PM CDT for Washington County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 8:53 PM CDT (01:53 UTC)
Expired
Jul 21, 2020, 9:32 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Washington County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS53 KLSX 220153
SVRLSX
MOC221-220245-
/O.NEW.KLSX.SV.W.0129.200722T0153Z-200722T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
853 PM CDT Tue Jul 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in east central Missouri...

* Until 945 PM CDT.

* At 853 PM CDT, a severe thunderstorm was located 10 miles west of
  Potosi, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potosi, Irondale, Mineral Point, Old Mines, Latty, Cadet and
  Shirley.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9110 3804 9109 3813 9071 3810 9068
      3809 9068 3809 9065 3808 9066 3808 9064
      3783 9064
TIME...MOT...LOC 0153Z 255DEG 21KT 3794 9097 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MRM
3 follow-up statements
200 
WWUS53 KLSX 220204
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
904 PM CDT Tue Jul 21 2020

MOC221-220245-
/O.CON.KLSX.SV.W.0129.000000T0000Z-200722T0245Z/
Washington MO-
904 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL WASHINGTON COUNTY...

At 904 PM CDT, a severe thunderstorm was located near Potosi, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potosi, Irondale, Mineral Point, Old Mines, Latty, Cadet and Shirley.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 9105 3803 9103 3813 9071 3810 9068
      3809 9068 3809 9065 3808 9066 3808 9064
      3783 9064
TIME...MOT...LOC 0204Z 255DEG 21KT 3796 9089 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MRM
822 
WWUS53 KLSX 220214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
914 PM CDT Tue Jul 21 2020

MOC221-220245-
/O.CON.KLSX.SV.W.0129.000000T0000Z-200722T0245Z/
Washington MO-
914 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

At 914 PM CDT, a severe thunderstorm was located over Old Mines,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potosi, Irondale, Mineral Point, Old Mines, Latty, Cadet and Shirley.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9095 3803 9095 3813 9071 3810 9068
      3809 9068 3809 9065 3808 9066 3808 9064
      3783 9064
TIME...MOT...LOC 0214Z 254DEG 25KT 3798 9076 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MRM
995 
WWUS53 KLSX 220232
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
932 PM CDT Tue Jul 21 2020

MOC221-220242-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-200722T0245Z/
Washington MO-
932 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3789 9095 3803 9095 3813 9071 3810 9068
      3809 9068 3809 9065 3808 9066 3808 9064
      3783 9064
TIME...MOT...LOC 0229Z 255DEG 21KT 3801 9063 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:03 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 21, 7:03 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 PM CDT Tue Jul 21 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 354 PM CDT Tue Jul 21 2020

Organized convection is currently ongoing coincident with 20-30kts
of effective bulk shear across the northern half of the CWA. This
convection has produced an outflow boundary that is sagging
southward into southeastern MO and the St. Louis metro, where the
atmosphere has been relatively undisturbed and remains very unstable
with at least 2,000 J/kg of MUCAPE per SPC mesoanalysis. This
outflow will be capable of spawning additional convection that
thanks to the lower shear (<20 kts bulk shear) will only be capable
of relatively brief episodes of severe weather - primarily damaging
winds with large hail being a lesser threat.

Ongoing and additional convection will help to reinforce the outflow
boundary and push it further south. It is expected that this will
help to consolidate and confine storms along and south of the I-70
corridor in both MO and IL later this evening. An active nocturnal
low-level jet may spawn additional convection along this boundary
overnight, but confidence in this scenario is not particularly high.

For Wednesday, guidance consensus continues to suggest that
overnight convection and a surface low across the great lakes will
combine to position the quasi-stationary front the southern potion
of the CWA. This will then serve as the best focus for convection
during peak heating in the afternoon. In addition to being confined
primarily southeastern MO and southern IL, convection will not be as
wide spread as what was seen on Tuesday due to the lack of a large-
scale forcing mechanism. This positioning and coverage is reflected
well in the CAMs. Thanks to the positioning of the front,
temperatures will remain in the upper-80s to near 90 for most of the
area, but pooling moisture along the front will help to keep
humidity high. This will lead to heat index values approaching 100
across the southern CWA and decreasing to the low- to mid-90s
northward toward northeastern MO and west-central IL.

Elmore

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 354 PM CDT Tue Jul 21 2020

The main focus for this period of the forecast is diminishing
precipitation chances and building heat.

Thursday into Friday, guidance consensus is that a pronounced 500mb
ridge will develop and build into the area, dominating our weather
for the remainder of the period. In response to this building ridge,
the quasi-stationary front that has been draped across the Mid-
Mississippi River Valley for the first portion of this week will
retreat north/northeastward Friday afternoon. Prior to this, it will
serve as a focus for convection one last day on Thursday across the
CWA - primarily in the afternoon when maximum instability is
realized. With the loss of the boundary, lack of any other forcing
mechanism, and the building ridge, the chance of precipitation will
be much lower and limited to afternoon air-mass convection from
Friday through the end of the period.

As for temperatures, guidance consensus is that afternoon highs will
slowly climb from the upper-80s approaching 90 on Thursday to the
low- to mid-90s on Monday. While this does not seem like a notable
increase, what will be notable is wide-spread dew points in the low-
to mid-70s. This combination of heat and humidity will help heat
index values brush 100 degrees for some locations starting Thursday
with values approaching 105 on Saturday through Monday. Consensus
amongst ECMWF and NAEFS ensemble guidance, as well as relatively
low spread amongst GEFS members provides confidence in this heat
episode. If confidence in this heat remains, a heat advisory at
least for duration (4 days of 100) will most likely be warranted.

As of now, Tuesday is a bit of a wild card for both heat and
convection. Ensemble and NBM spread in surface temperatures
increases notably on Tuesday in response to northwest flow slinging
a cold front and associated precipitation southward through the Mid-
Mississippi River Valley seen in a few deterministic models. This
could signal a break from the heat, but guidance spread needs to
decrease more before we get too hopeful. If this system does not
materialize, a portion of the GEFS members and the upper bounds of
the NBM solution suggest the heat will at the very least continue.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 702 PM CDT Tue Jul 21 2020

Potential MVFR conditions brought on by storms thanks to a
southward-sagging cold front will be the primary concern for the
early portion of the period. To start the period, storms will be
ongoing around the St. Louis metro terminals, including KLSX.
Storms that do directly impact sites will be capable of bringing
ceilings and/or visibility down to at least MVFR. It is expected
that this activity will move out of the St. Louis metro vicinity
by 03z. It may linger a few hours beyond that time, but confidence
is not high enough at the moment to keep mention in the TAFs.
Afterwards, the next concern is at least MVFR ceilings for KUIN
starting around 09z and KCOU starting at 10z. Guidance has been
consistent with ample low-level moisture behind the frontal
passage. The fact that this will occur shortly before dawn
provides a strong enough climatological signal to mention in the
TAFs. It is possible that MVFR ceilings could impact the St. Louis
metro terminals, though confidence is currently not high enough
to warrant their mention in the TAFs. Also of note is that with
the further southward progression of the front, winds will shift
to being out of the west/northwest near the end of the period.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 8:41 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
841 PM CDT Tue Jul 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
841 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. While severe storm probabilities will be
low, locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms for portions of the area each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Local storm report, Jul 21, 4:24 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          WHITE OAK               39.51N 89.57W
07/21/2020  EF0              MONTGOMERY         IL   EMERGENCY MNGR

            MONTGOMERY CO. EMERGENCY MANAGEMENT REPORTED
            A TORNADO ON THE GROUND NEAR WHITE OAK.

&&

MAB
Local storm report, Jul 21, 4:47 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 WNW HARVESTER         38.75N 90.61W
07/21/2020                   ST. CHARLES        MO   PUBLIC

            TWO LARGE TREE LIMBS BLOWN DOWN AT OREGON
            TRAIL AND WOODSTREAM. VIA FACEBOOK.

&&

MAB
Local storm report, Jul 21, 4:51 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             2 S GODFREY             38.93N 90.19W
07/21/2020  E0.88 INCH       MADISON            IL   PUBLIC

&&

MAB
Local storm report, Jul 21, 5:05 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     MODESTO                 39.48N 89.98W
07/21/2020                   MACOUPIN           IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN AROUND TOWN, SOME
            BLOCKING ROADS. ALSO, A COUPLE OF SHEDS WERE
            DAMAGED.

&&

MAB
Local storm report, Jul 21, 5:08 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       2 S GODFREY             38.93N 90.19W
07/21/2020  M1.76 INCH       MADISON            IL   PUBLIC

            FELL IN 16 MINUTES.

&&

MAB
Local storm report, Jul 21, 5:59 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     VIRDEN                  39.51N 89.77W
07/21/2020                   MACOUPIN           IL   PUBLIC

            TREES DOWNED.

&&

TES

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.